Alert archive / Kentucky / Areal Flood Warnings in 2021
Areal Flood Warning 2, NWS Jackson, KY
NWS Jackson, KY issued this areal flood warning at Feb 27, 2021, 8:59 AM EST for 10 counties in Kentucky. It was in force for 8 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 27, 2021, 8:59 AM EST (13:59 UTC)
- Expired
- Feb 27, 2021, 5:00 PM EST
- In force
- 8 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Breathitt County, KY, Clay County, KY, Floyd County, KY, Knott County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Owsley County, KY, Perry County, KY, Pike County, KY
The radar
The Jackson,KY radar (KJKL), 32 km from the middle of the area, began a volume at 14:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 27, 9:29 AM EST | FLOOD | 1 Ne Peabody, KY | FLOOD WATERS OVER THE ROAD IS MAKING IT IMPASSIBLE. |
| Feb 27, 9:48 AM EST | FLOOD | Wayland, KY | FLOOD WATERS WERE REPORTED TO BE OVER KY 1086 IN WAYLAND. |
| Feb 27, 11:30 AM EST | FLOOD | 1 Sw Pippa Passes, KY | WATER OVER TRACE FORK OF CANEY ROAD DAMAGING THE ROADWAY AND MAKING IT IMPASSABLE. |
| Feb 27, 11:51 AM EST | FLOOD | Estill, KY | REPORT FROM PUBLIC POSTED ON BROADCAST MEDIA PAGE WITH A PHOTO OF FLOODING ACROSS A ROAD AND UP TO THE EDGE OF A HOME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 2.0 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -186 J/kg
- Mixed-layer LCL
- 451 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
699
WGUS43 KJKL 271359
FLWJKL
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Jackson KY
859 AM EST Sat Feb 27 2021
KYC025-051-071-119-131-133-153-189-193-195-272000-
/O.NEW.KJKL.FA.W.0002.210227T1359Z-210227T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Breathitt KY-Clay KY-Floyd KY-Knott KY-Leslie KY-Letcher KY-Magoffin
KY-Owsley KY-Perry KY-Pike KY-
859 AM EST Sat Feb 27 2021
The National Weather Service in Jackson has issued a
* Flood Warning for urban areas and small streams in...
Breathitt County in southeastern Kentucky...
Northern Clay County in southeastern Kentucky...
Floyd County in southeastern Kentucky...
Knott County in southeastern Kentucky...
Leslie County in southeastern Kentucky...
Letcher County in southeastern Kentucky...
Southeastern Magoffin County in southeastern Kentucky...
Southeastern Owsley County in southeastern Kentucky...
Perry County in southeastern Kentucky...
Pike County in southeastern Kentucky...
* Until 300 PM EST Saturday.
* At 859 AM EST, Doppler radar indicated heavy rain was moving out
of the area. However runoff from heavy rain overnight is leading
to flooding of flood prone low lying and poor drainage areas as
well as low water crossings in the warned area. Between 1 and 2
inches with locally higher amounts of rain have fallen. KY 1098 in
Breathitt County 2 to 3 miles east of Quicksand was covered by
flood waters and reported to be impassable. Similar instances are
expected elsewhere in the warned area.
Some locations that may experience flooding include...
Pikeville, Hazard, Jackson, Whitesburg, Hindman, Hyden, Letcher,
Estill, Bath, Jenkins, Coal Run Village, Elkhorn City,
Wheelwright, Fleming-Neon, Martin, Pippa Passes, Wayland, Vicco,
Allen and Buckhorn.
LAT...LON 3736 8380 3760 8331 3769 8304 3760 8268
3761 8217 3754 8213 3754 8197 3727 8235
3711 8272 3708 8272 3702 8318 3694 8350
3726 8368 3721 8394 3726 8394 3735 8378
3735 8379
$$
JP2 follow-up statements
371
WGUS43 KJKL 271951
FLWJKL
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Jackson KY
251 PM EST Sat Feb 27 2021
KYC025-051-071-119-131-133-153-189-193-195-272200-
/O.EXT.KJKL.FA.W.0002.000000T0000Z-210227T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Breathitt KY-Clay KY-Floyd KY-Knott KY-Leslie KY-Letcher KY-Magoffin
KY-Owsley KY-Perry KY-Pike KY-
251 PM EST Sat Feb 27 2021
The National Weather Service in Jackson has extended the
* Flood Warning for urban areas and small streams in...
Breathitt County in southeastern Kentucky...
Northern Clay County in southeastern Kentucky...
Southern Floyd County in southeastern Kentucky...
Knott County in southeastern Kentucky...
Leslie County in southeastern Kentucky...
Northern Letcher County in southeastern Kentucky...
Southeastern Magoffin County in southeastern Kentucky...
Southeastern Owsley County in southeastern Kentucky...
Perry County in southeastern Kentucky...
Pike County in southeastern Kentucky...
* Until 500 PM EST.
* At 251 PM EST, doppler radar indicated heavy rain has ended.
However, runoff from heavy rain that fell last night and early
this morning continues. Creeks and streams in the area are nearing
crest or have recently crested and are starting to recede.
However, flooding of low lying areas near creeks and streams will
continue for the next hour or two.
Some locations that may experience flooding include...
Pikeville, Hazard, Jackson, Hindman, Hyden, Letcher, Estill, Bath,
Jenkins, Coal Run Village, Elkhorn City, Wheelwright,
Fleming-Neon, Pippa Passes, Wayland, Vicco, Buckhorn, Blackey,
Carrie and Tina.
LAT...LON 3736 8380 3760 8331 3769 8304 3753 8282
3750 8232 3754 8213 3754 8197 3727 8235
3711 8271 3715 8282 3711 8316 3694 8350
3726 8368 3721 8394 3726 8394 3725 8390
3735 8378
$$
JP775
WGUS83 KJKL 272151
FLSJKL
Flood Statement
National Weather Service Jackson KY
451 PM EST Sat Feb 27 2021
KYC025-051-071-119-131-133-153-189-193-195-272201-
/O.EXP.KJKL.FA.W.0002.000000T0000Z-210227T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Breathitt KY-Clay KY-Floyd KY-Knott KY-Leslie KY-Letcher KY-Magoffin
KY-Owsley KY-Perry KY-Pike KY-
451 PM EST Sat Feb 27 2021
...FLOOD WARNING WILL EXPIRE AT 5 PM EST THIS AFTERNOON FOR
BREATHITT, NORTHERN CLAY, SOUTHERN FLOYD, KNOTT, LESLIE, NORTHERN
LETCHER, SOUTHEASTERN MAGOFFIN, SOUTHEASTERN OWSLEY, PERRY AND PIKE
COUNTIES...
Flood waters have receded. Flooding is no longer expected to pose a
threat through early this evening. Please continue to heed remaining
road closures.
LAT...LON 3736 8380 3760 8331 3769 8304 3753 8282
3750 8232 3754 8213 3754 8197 3727 8235
3711 8271 3715 8282 3711 8316 3694 8350
3726 8368 3721 8394 3726 8394 3725 8390
3735 8378
$$
JPWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this areal flood warning went out at Feb 27, 7:22 AM EST, 1 hour 37 minutes earlier.
Area forecast discussion, Feb 27, 7:22 AM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 722 AM EST Sat Feb 27 2021 .UPDATE... Issued at 722 AM EST SAT FEB 27 2021 The heavier rainfall has finally exited, but some light to moderate rain continues across southeast Kentucky this morning. This activity should slowly wind down through the morning, but scattered showers will continue to cross southeast Kentucky along the stalled out boundary through the afternoon hours. No big changes needed right now. We did have some flooding reported in the Manchester area early this morning. && .SHORT TERM...(Today through Sunday) Issued at 351 AM EST SAT FEB 27 2021 An area of heavy rain continues to impact portions of east Kentucky early this morning. The heaviest rain has really been focused south of the Mountain Parkway, and just north of the Tennessee/Virginia state line. This area of rain blossomed overnight thanks to some tremendous 850mb moisture transport and a frontogenetical circulation. We have seen rainfall within this band exceed an inch already and will likely see a few places close in on 2 inches before all is said and done. Farther north and closer to the VA/TN state line, we haven't seen quite as much rainfall overnight. Models due shift the axis of rain farther into southeast Kentucky this morning before we start to lose the frontogenetical circulation. However, a stationary boundary will hang out across southeast Kentucky today and will aid in isolated to scattered showers continuing through this afternoon. The morning rain will certainly prime the area for any additional rainfall this weekend with FFG likely coming way down. Thus, any additional rainfall this weekend may go more into direct runoff aiding in the flood threat. Thus, the flood watch remains very much needed and no changes planned with current watch configurations. By tonight, a strong upper level jet will develop north of the region with eastern Kentucky generally in the right entrance region to this jet streak. This coupled with a shortwave pushing northeast across the area will lead to rain shower development. This wave is also likely to push a warm front northward through the area with instability increasing overnight. Models continue to support another 1 to 2 inches of rain tonight, with the heaviest amounts likely focused more to the north. However, even rainfall amounts near 1 inch could lead to problems in places that saw the heavier rain this morning. The rates could be decent too as instability is expected to increase allowing for a better threat of thunderstorms tonight. Thus, flood concern will certainly be there tonight. PW's will climb to near 1.50 on Sunday as much of eastern Kentucky moves into the warm sector. This is near record territory for late February based on Nashville sounding PW climatology. The warm front may hang up near I-64, and this could keep rain going in the north Sunday morning. However, the rest of the area may see things temporarily dry out. Some areas may push well into the 60s within this warm sector under gusty south to southwest winds. However, the frontal boundary is expected to drop back south and east Sunday afternoon and with continuing jet support aloft, interacting with the juicy air over the region, we should see locally heavy rain again across much of east Kentucky. With already saturated ground, flooding concerns will be quite elevated through the day Sunday. Many rivers will also be running high at this point as well, so additional rainfall will just make things worse. .LONG TERM...(Sunday night through Friday) Issued at 532 AM EST SAT FEB 27 2021 The aforementioned heavy rain event in the short term section will stretch into Sunday night. However, a cold front sweeping through from northwest to southeast during the night will finally bring rain to an end late Sunday night and Monday morning. Another cold front is expected to pass through Monday evening with a punch of much colder air, but no precip. The supporting upper level trough will be progressive, and flat flow or even weak ridging aloft should arrive on Tuesday, with the surface high behind the front slipping to our east. This results in a quick return to warm air advection and a decent temperature rebound on Tuesday. After this point, models still have not found a common solution to the next couple of upper level waves which will potentially affect us. The first of these emanates from the trough currently over the western CONUS. An upper low which closes off from the trough over the Southwest will eventually weaken and get reabsorbed into the flow. The exact track of the wave and how quickly it weakens leaves some questions regarding our precip potential. Based on a model blend, have used peak POPs in the chance category centered on Tuesday night. The next system is very similar. It is currently well out over the Pacific, but is expected to close off another upper low off the California coast on Monday, with the low then weakening as it heads east across the southern CONUS during the week. The ECMWF, Canadian, and GFS models are all varying in the timing, track, and rate of weakening. The GFS is fastest and strongest, and brings rain to our area Thursday night and Friday. In the fastest available runs, the Canadian and ECMWF were drier. With much uncertainty, have used only low chance POPs in the Thursday night and Friday time frame. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) ISSUED AT 722 AM EST SAT FEB 27 2021 IFR conditions will hold tough through the day as a frontal boundary remains stalled out over southeast Kentucky. Some light to moderate rain will slowly wind down through the morning, but scattered showers may continue into the afternoon hours. A better chance for rain will seen tonight as the front lifts back north across the area. A period of low level wind shear will continue this morning with another round of wind shear expected tonight. && .JKL WATCHES/WARNINGS/ADVISORIES... Flood Watch from late tonight through Monday morning for KYZ044- 050>052-058>060-068-069-079-080-083-084-104-106>109-111-112-114. Flood Watch from Sunday morning through Monday morning for KYZ085>088-110-113-115>120. && UPDATE...KAS SHORT TERM...KAS LONG TERM...HAL AVIATION...KAS
Hazardous weather outlook, Feb 27, 4:56 AM EST, 4 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 456 AM EST Sat Feb 27 2021 KYZ044-050>052-058>060-068-069-079-080-083-084-104-106>109-111- 112-114-281300- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Elliott-Morgan-Johnson- Wolfe-Magoffin-Lee-Breathitt-Owsley- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Beattyville, Jackson, and Booneville 456 AM EST Sat Feb 27 2021 ...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY MORNING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Heavy rainfall is expected early this morning, mainly south of the Mountain Parkway. This could lead to some minor flooding. Heavy rainfall, aided by a few thunderstorms, is expected tonight. This will lead to a threat for flooding of creeks and rivers. In addition, flash flooding is also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heavy rainfall will continue through Sunday night. A few thunderstorms are possible through Sunday evening. This will lead to a threat for flooding of creeks and rivers. In addition, flash flooding is also possible. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of flooding or rainfall amounts over an inch through Sunday night. KYZ085>088-110-113-115>120-281300- Whitley-Knox-Bell-Harlan-Floyd-Knott-Perry-Clay-Leslie-Letcher- Martin-Pike- Including the cities of Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Prestonsburg, Wheelwright, Hindman, Pippa Passes, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 456 AM EST Sat Feb 27 2021 ...FLOOD WATCH IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY MORNING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Heavy rainfall is expected early this morning. This could lead to some minor flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heavy rainfall is expected Sunday and Sunday night. A few thunderstorms are possible through Sunday evening. This will lead to a threat for flooding of creeks and rivers. In addition, flash flooding is also possible. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of flooding or rainfall amounts over an inch through Sunday night. KAS/HAL
In the hours before
Local storm report, Feb 27, 7:08 AM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
708 AM EST SAT FEB 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 AM FLOOD 1 WSW MANCHESTER 37.15N 83.78W
02/27/2021 CLAY KY PARK/FOREST SRVC
WATER ABOUT 2 TO 3 FEET DEEP AT THE
INTERSECTION OF TOWN BRANCH RD AND MUDDY GAP
RD. THIS IS A POOR DRAINAGE AREA.
&&
KASLocal storm report, Feb 27, 7:10 AM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
710 AM EST SAT FEB 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 AM FLOOD MANCHESTER 37.15N 83.76W
02/27/2021 CLAY KY PARK/FOREST SRVC
WATER ON THE ROAD, BUT THE ROAD WAS PASSABLE
ON TOWN BRANCH ROAD AT RICHMOND RD.
&&
KASLocal storm report, Feb 27, 7:14 AM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
714 AM EST SAT FEB 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 AM HEAVY RAIN 1 SSW LONDON-CORBIN AIR 37.07N 84.09W
02/27/2021 E2.92 INCH LAUREL KY TRAINED SPOTTER
24 HOUR RAINFALL TOTAL.
&&
KASThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 27, 2:29 AM EST | Areal Flood Advisory | JKL | Breathitt, Clay, Jackson, Knox, Laurel, Leslie and 7 more | 6 hr |
| Feb 27, 5:28 AM EST | Areal Flood Warning | JKL | Clay, Knox, Laurel, McCreary, Pulaski, Wayne and 1 more | 11 hr |
| Feb 27, 8:43 AM EST | River Flood Advisory | JKL | Clay | 36 hr |
| Feb 27, 1:56 PM EST | River Flood Warning | JKL | Owsley | 3 days |
| Feb 27, 1:56 PM EST | River Flood Warning | JKL | Estill | 6 days |
| Feb 27, 1:56 PM EST | River Flood Warning | JKL | Lee | 4 days |
| Feb 27, 6:37 PM EST | Areal Flood Advisory | JKL | Clay, Knott, Knox, Laurel, Leslie, Letcher and 1 more | 3 hr |
Nearby
Areal Flood Warnings in Kentucky, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.